The European Medicines Agency has warned consumers that the weight loss drug Acomplia heightens the risk of suicide among those taking anti-depressants.
The agency wants stronger warnings placed on the drug to reflect that risk but has stopped short of suspending the drug.
The agency says though the benefits of Acomplia outweigh its risks, it should not be used under any circumstances in patients with ongoing major depression or those who are taking antidepressants.
The panel has also called for a new warning on Acomplia's label to state that treatment should be stopped if a patient develops depression.
Information regarding the updated information will be sent to all doctors as the agency says it is important patients and their carers are aware of the risk of depression with the drug.
The move is in line with that of an advisory panel to the Food and Drug Administration (FDA) in the U.S. which has said the product should not be approved because it may increase suicidal thinking and depression.
The FDA decision was the result of a study which found that of 120 patients taking the drug, two had committed suicide and one was considering it, while another attempted to strangle his daughter.
Since that decision drug company Sanofi has withdrawn its application to sell Acomplia in the United States; it has been available under the brand name Zimulti in Europe since the middle of last year.
European officials are likely to allow the drug to remain on the market but with stricter warnings.
Acomplia is the first in a new class of drugs that work by switching off the same brain circuits that make people hungry when they smoke cannabis and it was forecast to become a multibillion dollar blockbuster.
More than 40,000 Britons have been treated with Acomplia since last year which was lauded as a wonder drug after trials showed it could help dieters lose up to 10 per cent of their body weight and also help smokers quit.
The Medicines and Healthcare Products Regulatory Agency in the UK says to date there have been 318 cases of patients being adversely affected by Acomplia.